Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Neurology. 1993 Mar;43(3 Pt 1):483-8.

Status epilepticus at an urban public hospital in the 1980s.

Author information

  • 1Department of Neurology, University of California, San Francisco 94143.

Abstract

We retrospectively reviewed the clinical course of adult patients treated for generalized status epilepticus (SE) at the San Francisco General Hospital (SFGH) from 1980 to 1989. The review was designed to determine whether the etiologies of SE at our hospital have changed over the last two decades, and to investigate the relationships between etiology, response to anticonvulsant therapy, and short-term clinical outcome. Of 154 patients reviewed, the four leading etiologies for SE were anticonvulsant drug withdrawal (39), alcohol-related (39), drug toxicity (14), and CNS infection (12). This pattern was essentially unchanged from observations made at SFGH in the 1970s. Sixty percent of all patients responded to first-line drug treatment (usually phenytoin +/- diazepam), and the remainder required an additional agent (usually phenobarbital) for control of SE. The best response to anticonvulsants occurred in patients with SE related to tumor, anticonvulsant drug withdrawal, or refractory epilepsy, and the poor responders had anoxia, drug toxicity, CNS infection, or other metabolic abnormalities. Seventy-six percent of the patients had good outcomes. Of the 22 patients who died, SE was a likely cause of death in only two (ie, 1.3% of the entire study group). Metabolic abnormalities, stroke, and anoxia were associated with particularly poor outcomes compared with other etiologies. These observations show that the etiologies of SE have remained similar over two successive decades, and that the etiology of SE may help predict both the initial response to drug therapy and the short-term outcome.

PMID:
8450988
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk